Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Swollen feet, retaining fluid, tired. On hormone replacement therapy. What could be causing this?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
hello, I am a 59 year old female, 5'6 and weigh 135 lbs. I am not on any medications really except a hormone replacement. Last Wed. after a busy day I had very swollen feet, I got on the scales and had gained 6 lbs in one day, so I know I was retaining fluid which I have never done.I am not the 6 lbs heavier still, but 2-3 lbs each day fluctuating from morning to night. I just had my yearly physical 2 months ago and all was well. I also have been alittle tired the last few days. My feet are still some swollen and get worse by the evening. What could be causing this? Putting them up above my heart for awhile seems to help also.
Posted Fri, 24 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Anil Grover 2 hours later
Thanks for writing in.
I am a medical specialist with an additional degree in sub-specialty of cardiology.
I read your mail with diligence.
You are absolutely right when you say that you are retaining fluid, there is hardly another way one can gain 3-4 lbs of weight in a day.
As you had swollen feet, I will postulate fluid moving from intra vascular compartment (that is from within the arteries and veins) to extra vascular compartment. Fluctuating from morning to evening suggests that whole day you are usually on your feet so a simple thing like venous insuffiencey (that only means your leg muscles which effectively pump leg blood through veins to the heart) have not remained so effective. This can happen with hormones even after someone has taken for few months or longer secondly, it can happen without any other cause coming on with age (At 59 they are not effective pumps as they were two decades ago). As you do not have any other symptoms to blame kidney or low level of proteins or drugs which cause such problem, I have no more explanation to offer.

If this ankle swelling is associated with pain or you continue to gain weight consistently I would then urge to see a doctor who can thoroughly do a complete physical and suggest a suitable test to reach a definitive diagnosis. Treatment thereafter is usually simple. If you have any further query please send a mail. I will be only too happy to answer that. Regards.
With Best Wishes
Dr Anil Grover,
Medical Specialist & Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor